Wisconsin, 2009

Drought in Wisconsin, February 1 to 28, 2009

February 1 to 28, 2009 · NWS DLH · 2 events in 2 counties and zones

Severe (D2) conditions continued across southeastern Sawyer County and all of Price County. By the second week of the month, the severe drought conditions had spread into southern Ashland and southern Iron counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe (D2) conditions continued across southeastern Sawyer County and all of Price County. By the second week of the month, the severe drought conditions had spread into southern Ashland and southern Iron counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Jan 31, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1138 PM CST SAT JAN 31 2009

.UPDATE...
EXTENDED -SN INTO NWRN WI BASED ON CURRENT RADAR TRENDS.

&&

.PREV DISCUSSION... /ISSUED 923 PM CST SAT JAN 31 2009/

UPDATE...
BEEFED UP WINDS ALONG A NARROW BAND ACRS NRN KOOCH CO. ISSUED SPS
AS AREA TOO SMALL AND TIME PD TOO SHORT FOR ADVY. EXPANDED AREA
OF -SN FARTHER SE TO INCLUDE DLH/SUW. LOOKS LIKE A BIT MORE
DEVELOPMENT ALG SECONDARY CFNT THAN ORIGINALLY EXPECTED. LOW JUST
ACRS THE BORDER MOVG RAPIDLY E...SO CLDS/SN/WINDS EXPECTED TO
DIMINISH RAPIDLY OVNGT. ALSO UPDATED TIME REFERENCES.

PREV DISCUSSION... /ISSUED 256 PM CST SAT JAN 31 2009/

DISCUSSION...MSAS DEPICTS INTENSE SFC LOW OVER SW ONT THIS
AFTERNOON WITH WARM FRONT EXTENDING SE INTO ERN DLH CWA. AHEAD OF
SFC WARM BDRY...LOW STRATUS CONTINUES WITH OCCASIONAL LT SNOW/FZDZ
AND FOG. BEHIND BDRY....MOSTLY SUNNY WITH UNIDIRECTIONAL SFC/925
FLOW FROM THE SOUTHWEST. TEMPS RANGE FROM UPPER TEENS OVER LAKE
COUNTY TO THE MID 40S NEAR BRD LAKES REGION. A WIND SHIFT/SFC BDRY
STRETCHES FROM SFC LOW SOUTH TO BDE AND PAST SAZ. GUSTY WEST WINDS
BEHIND THIS BDRY BUT ONLY SLIGHT COOLING IS OCCURRING AS THIS IS
MODIFIED PACIFIC AIR. THE COLDER CANADIAN POLAR/ARCTIC AIR IS
WELL DEFINED BY A PRONOUNCED THERMAL BDRY STRETCHING WEST OF SFC
LOW INTO SRN MB AND CTRL ALB.

TONIGHT...MDT/STRONG ISALLOBARIC COUPLET WILL BE ASSOCIATED WITH
SFC LOW AS IT TREKS EAST INTO SE ONT BY MORNING. EXPECT GUSTY
WINDS OVERNIGHT AS MOMENTUM MIXES THROUGH BNDRY LAYER AS STRONG
KINEMATICS TRANSLATE OVERHEAD. SOME CONCERN FOR A WIND ADVISORY
THIS AFTERNOON/EARLY THIS EVENING AS BJI REPORTING G48MPH. MAY SEE
SOME GUSTS NEAR 45MPH THROUGH EARLY EVENING ALONG WRN TIER OF CWA. WITH
FCST POSITIONING OF UPPER JET CORE ACROSS CTRL CWA AND DEEP LAYER
MOISTURE ALONG BORDER...DONT EXPECT MUCH QPF WITH THIS SYSTEM.
TEMPS SHOULD BE RELATIVELY MILD AS PLENTY OF MIXING OCCURS MOST OF
THE NIGHT AND COLDEST AIR REMAINS NEAR BORDER WITH SECONDARY SFC
BDRY.

TOMORROW...INCREASING DEEP LAYER NW FLOW SHOULD KEEP SIGNIFICANT
CLOUD COVER OVER REGION TOMORROW. SECONDARY BDRY WILL PUSH SOUTH
ALONG AN INL TO TWM LINE BY LATE AFTERNOON. BEST CHANCE AT ANY
PRECIP WILL BE ALONG AND NORTH OF THAT BDRY WITH THERMAL LIFT.
OTHERWISE MORE CLOUDS THAN ACTUAL PRECIP.

SUNDAY NIGHT/MONDAY...SECONDARY MID LVL TROF MOVES ACROSS CWA WITH
SOME INCREASE IN SNOW EXPECTED...MAINLY NRN AND EASTERN CWA. BY
AFTERNOON...MORE FAVORABLE FETCH ACROSS CTRL LAKE SUPERIOR INTO
ERN WI ZONES. SHOULD SEE AN INCREASE IN THE SNOW ALONG GOGEBIC
RANGE AS 85/70H MSTR REMAINS ABOVE 60% THRESHOLD...WITH 85H TEMPS
DROPPING TO -18/-20C. NWP SUGGESTS THERE MAY BE ADDITIONAL CONVERGENCE
PROVIDED BY A LOW/MID LVL SHEAR AXIS/TROWAL SHOWN BY 85H THETAE
AXIS.

TUESDAY...LINGERING LAKE SNOW OVER IRON/ASHLAND COUNTIES AS DEEP
CYCLONIC FLOW RELAXES. SHOULD SEE MOST ACTIVITY DIMINISH BY LATE
AFTERNOON AS SFC RIDGE AXIS EDGES INTO WRN CWA.

WEDNESDAY THROUGH SATURDAY...THE DEEP EASTERN CONUS TROUGH WILL
GRADUALLY TRANSLATE TO THE EAST FROM WEDNESDAY INTO THURSDAY...
ALLOWING WESTERN CONUS RIDGING TO MOVE INTO OUR AREA ONCE AGAIN.
TEMPERATURES ARE EXPECTED TO MODERATE QUITE NICELY...ALTHOUGH THE
ECMWF/GFS DISAGREE ON THE EXTENT OF WARMING. THE GFS TRIES TO BRING
A COLD FRONT SOUTHWARD ON WEDNESDAY NIGHT/THURSDAY WITH A SHARP
BAROCLINIC ZONE DEVELOPING ACROSS MN/WI...WHILE THE ECMWF IS SLOWER
WITH MORE OF A GRADUAL COOLING. BOTH MODELS AND TO SOME EXTENT THE
ENSEMBLE MEMBERS...SHOW A SHORTWAVE SPREADING LIGHT PRECIPITATION
INTO THE AREA FRIDAY...ESPECIALLY FRIDAY NIGHT...INTO SATURDAY.
COULD BE SOME LIGHT RAIN OR MAYBE EVEN SOME FREEZING RAIN DEPENDING
ON THE THERMODYNAMIC PROFILE.

AVIATION...VFR CONDITIONS HAD TAKEN OVER THE TAF SITES AS OF 20Z...
BUT IFR/LIFR CONDITIONS WILL LINGER INTO THE EVENING FOR THE
MINNESOTA ARROWHEAD. SOME MVFR CIGS/VSBYS WILL BE POSSIBLE ACROSS
THE AREA OVERNIGHT...AND INTO SUNDAY...AS CLOUDS WRAP SOUTHWARD
AROUND AN AREA OF LOW PRESSURE. THE BEST CHANCE FOR MVFR CONDITIONS
OVERNIGHT WOULD BE NORTH OF KDLH AND KBRD.

&&

POINT TEMPS/POPS...
DLH  18  26   3  11 /  20  30  30  30
INL  17  20  -3   3 /  20  30  30  30
BRD  20  25   0   9 /  10  20  20  20
HYR  21  27   7  12 /  20  30  20  40
ASX  24  27   9  12 /  20  30  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

BERDES
Hazardous weather outlook, Jan 31, 3:44 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CST SAT JAN 31 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
344 PM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE NORTHLAND LATE THIS AFTERNOON
AND OVERNIGHT. GUSTY SOUTHWEST WINDS WILL DEVELOP AHEAD OF THE COLD
FRONT...SWITCHING TO WESTERLY WINDS BEHIND THE FRONT. LOCAL GUSTS
OF 30 TO 40 MPH ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING OVER MOST OF NORTHEAST MINNESOTA. LOOSE OBJECTS OUTDOORS
SHOULD BE SECURED. ALTHOUGH WINDS WILL GRADUALLY DIMINISH AFTER
MIDNIGHT IN MOST AREAS...BRISK WEST TO NORTHWEST WINDS ARE
EXPECTED TO PERSIST INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jan 31, 8:33 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
833 PM CST SAT JAN 31 2009

MNZ010-010600-
KOOCHICHING-
INCLUDING THE CITY OF...INTERNATIONAL FALLS
833 PM CST SAT JAN 31 2009

...STRONG WINDS ALONG THE BORDER...
SUSTAINED WINDS AROUND 35 MPH WITH GUSTS BETWEEN 50 AND 55 MPH
WILL CONTINUE ACROSS A NARROW BAND OF FAR NORTHERN KOOCHICHING
COUNTY THROUGH MIDNIGHT. THE WINDS ARE BEING GENERATED BY A DEEP
LOW PRESSURE SYSTEM CENTERED JUST NORTH OF THE BORDER. THE SYSTEM
IS MOVING RAPIDLY EASTWARD...WHICH WILL CAUSE THE WINDS TO SUBSIDE
LATER TONIGHT. IN THE MEANTIME...INTERNATIONAL
FALLS...BIRCHDALE...LITTLEFORK...AND OTHER COMMUNITIES CLOSE TO
THE BORDER WILL EXPERIENCE THESE STRONG WINDS. SECURE OUTSIDE
OBJECTS THAT MAY BLOW AROUND. HIGH PROFILE VEHICLES MAY EXPERIENCE
STEERING DIFFICULTIES.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Sawyer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Drought, Price

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156228, 156229.